PB-Cover_Black_In_Press

Volume 47, Number 1, 2017 — In Press

Free!

Reversible Encephalopathy due to Valproic Acid Induced Hyperammonemia in a patient with Bipolar I Disorder: A cautionary report

 

Treating an Adolescent with Long QT Syndrome for Bipolar Disorder: A Case Presentation

 

A Case of Olanzapine-Induced Fever

Product Description

Reversible Encephalopathy due to Valproic Acid Induced Hyperammonemia in a patient with Bipolar I Disorder: A cautionary report

 By Neel Patel, MD; Katherine B. Landry, DO ; Rachel E. Fargason, MD, and Badari Birur, MD

Valproic acid (VPA) is an FDA-approved medication widely prescribed for seizures, migraines, and mixed or manic episodes in bipolar disorder. Hyperammonemia is a rare complication of VPA use, which can result in high morbidity and occasionally fatal encephalopathy. The scant literature on Valproate Induced Hyperammonemic Encephalopathy (VIHE) is characterized by acute onset of decreasing level of consciousness, drowsiness, lethargy which in rare instances can lead to seizures, stupor, coma, and persistent morbidity and cortical damage. Below we describe a case report of a patient with Bipolar I Disorder with no primary evidence of hepatic dysfunction that was initiated on VPA and olanzapine to address manic and psychotic symptoms. This patient subsequently developed elevated ammonia (NH4) levels that led to a reversible encephalopathy. This cautionary case report highlights the potential for a rare but serious complication from VPA, a medication increasingly used in both neurologic and neuropsychiatric settings. It is imperative that clinicians perform a thorough physical, neurological and diagnostic evaluation, routinely check NH4 and VPA levels when prescribing these agents and exercise caution when VPA is concomitantly prescribed with antipsychotics and cytochrome P450 inducing antiepileptic medications.

 

Treating an Adolescent with Long QT Syndrome for Bipolar Disorder: A Case Presentation

By Özlem Önen, Ayşe Kutlu, Handan Özek Erkuran

Objectives: Long QT syndrome (LQTS) is described as the development of sudden syncope attacks or death as a result of ventricular tachycardia (VT) episodes that might be observed as elongated QT interval in electrocardiography (ECG). Implantable Cardioverter Defibrillator (ICD) is recommended as first- line treatment for the condition in guidelines. We aimed to present an adolescent recently diagnosed with Bipolar Disorder (BD) who had LQTS that was treated with ICD, discussing her follow up and treatment along with relevant literature.

Methods: Psychiatric assessment of the case that applied to our child psychiatry unit due to manic symptoms were carried out by using Diagnostic and Statistical Manual of Mental Disorders 5th edition (DSM-5) criteria. Symptom severity was monitored via Young Mania Rating Scale scores(YMRSS).

Results: The case met criteria for Bipolar Disorder Type I (BD-I). She had improvement in her mood symptoms with treatment regimen as risperidone 3 mg/day, valproate 1000 mg/day and lorazepam 1 mg/dayi after her 2 –week follow up as well as no reported ICD activity, reflecting fine cardiac functions and rhythm.

Conclusions: LQTS is a serious health issue for children and adolescents diagnosed with BD. This condition should be kept in mind especially in cases where familial risk factors are present and precautions need to be maintained upon required assessments. These cases need to be closely monitored due to risk factors related to both BD and LQTS, in a multidisciplinary fashion, involving both psychiatry and cardiology divisions.

 

A Case of Olanzapine-Induced Fever

By Cho-Hsiang Yang, MD and Ying-Yeh Chen, MD, ScD

Abstract

Olanzapine, a frequently used second-generation antipsychotic, has rarely been implicated as a cause of drug-induced fever in the absence of neuroleptic malignant syndrome. We describe a patient who developed isolated fever following olanzapine monotherapy, which subsided after discontinuation of olanzapine. Blockade of dopaminergic receptors and elevated cytokines concentration are possible mechanisms of fever development during treatment with olanzapine. This case calls for attention to olanzapine-induced fever in clinical practice.

 

Reviews

There are no reviews yet.

Be the first to review “Volume 47, Number 1, 2017 — In Press”

Your email address will not be published. Required fields are marked *